Oklahoma, 2020

Winter Storm in Oklahoma, December 31, 2020

December 31, 2020 · NWS OUN · 2 events in 2 counties and zones

A complex winter storm impacted much of Oklahoma to end the year. It began as rain which then transitioned to several hours of freezing rain for portions of southern and central Oklahoma as temperatures near the surface cooled.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A complex winter storm impacted much of Oklahoma to end the year. It began as rain which then transitioned to several hours of freezing rain for portions of southern and central Oklahoma as temperatures near the surface cooled. Up to a quarter inch of ice accreted on the 31st before transitioning to heavy snow during the early morning hours of Jan 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 31, 11:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 31, 11:40 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1140 AM CST Thu Dec 31 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 340 AM CST Thu Dec 31 2020

Significant winter weather expected late New Year's Eve that will
result in hazardous driving conditions tonight and early tomorrow.
Details below.

The next round of precipitation can be seen on radar approaching
from central Texas as the cut-off low moves to rejoin the flow. This
precipitation shield will gradually makes its way northward through
the day. There may be a small window this morning for some brief
wintry mix along the northern periphery of this precipitation, but
minimal impacts are expected as temperatures quickly warm above
freezing.

Surface temperatures are expected to start dropping to at or below
freezing roughly between 8pm and 3am, mainly northwest of the I-44
corridor. With warm air advecting in the mid levels around the
cyclone, freezing rain will start to become a possibility in this
region. Exact timing will be hard to pin down due to nearly static
temperatures right around 32 degrees F. Travelers are advised to
monitor the weather closely to ensure they can arrive home safely
before some ice accumulation begins, especially on elevated roadways.

Deeper cold air will move in from the west as the upper low lifts
northward over eastern Oklahoma during the early morning hours
Friday, allowing a changeover to snow. Far western Oklahoma and
western north Texas may see their first snowflakes before
midnight. Expect the majority of the forecast area to transition
to snow by around 3am (with some freezing rain possibly lingering
a bit longer in north central Oklahoma). Much of western and
northern Oklahoma could see snowfall totals of 3 to 6 inches (with
most of this falling after midnight).

The winter storm watch has been upgraded to a winter storm warning
in areas where the highest snowfall totals are expected, and a
winter weather advisory elsewhere. Additionally, Murray, Carter, and
Love counties have been dropped from the advisory as latest model
guidance depicts surface wet-bulbs above freezing there which
would keep snowfall and freezing rain north of this area.

While we are confident in the broad strokes of this forecast, timing
of precipitation type changeovers and areal extent of impacts are
much more uncertain and will require frequent monitoring. This
will in turn affect accumulations.

Day

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 340 AM CST Thu Dec 31 2020

Some snowfall will linger across northern Oklahoma into Friday
morning before clearing out. Models show another cyclone on the
heels of the last one moving through Friday night, potentially
producing some light rain/snow mix. Minimal to no impacts are
expected with this next system.

After this, the forecast looks dry and mild with a gradual warming
trend into early next week.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1140 AM CST Thu Dec 31 2020

Deteriorating conditions are expected later today as ceilings
lower and precipitation begins. Exact placement of rain versus
freezing rain will be challenging, as well as the transition to
snow toward the end of the event, thus timing of precipitation
types may need to change. The lowest visibilities will occur with
the heaviest snow, and probably not until around or after 06z at
most sites. Sleet may mix in during the transition as well. In
this new TAF issuance, winds were increased slightly and ceilings
were brought slightly lower during the peak of the event.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  39  31  36  30 /  60 100  30  20
Hobart OK         39  31  41  31 /  50  90  20  20
Wichita Falls TX  37  33  40  32 /  90 100   0  10
Gage OK           43  30  43  28 /   0  60  30  10
Ponca City OK     40  31  36  27 /  10  90  60  20
Durant OK         37  37  43  33 / 100 100   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory from 6 PM this evening to noon CST
     Friday for OKZ004-009-014-019>021-025-026-028>030-033-034-
     036>040-044-045.

     Winter Storm Warning from 6 PM this evening to noon CST Friday
     for OKZ005>008-010>013-015>018-022>024-027-035.

TX...Winter Weather Advisory from 6 PM this evening to noon CST
     Friday for TXZ083>090.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...12
Hazardous weather outlook, Dec 31, 1:22 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
122 PM CST Thu Dec 31 2020

OKZ004>048-050>052-TXZ083>090-011930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
122 PM CST Thu Dec 31 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Wintry precipitation...
Increasing chances of wintry precipitation is expected tonight
into Friday morning across much of the area. Precipitation will
transition first to freezing rain this evening, mainly along and
northwest of I-44, then to mostly snow overnight. This will result
in hazardous travel conditions, especially on elevated roadways,
overnight for New Year travelers. Monitor the weather closely and
adjust plans as needed to stay safe.

Ice accumulations on elevated surfaces will be possible over much of
Oklahoma and north Texas, especially central and north central
Oklahoma. Additionally, snow accumulations of 3 to 6 inches will
be possible mainly over western and northern Oklahoma with lesser
amounts in central Oklahoma. Some blowing snow, resulting in
reduced visibilities, may also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Wintry precipitation...
Some lingering snowfall across northern Oklahoma will gradually
clear out Friday morning. Another wave of light snowfall is
possible Friday evening into Saturday morning. No additional
accumulations are expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Washita

When
December 31, 3:00 PM CST to 11:59 PM CST
Where
Washita forecast zone
Reported by
ASOS
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Freezing rain accretion of 0.25 to 0.35 was reported across the county.

Winter Storm, Oklahoma

When
December 31, 3:00 PM CST to 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
ASOS
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Freezing rain accretion of 0.25 to 0.35 was reported across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935149, 935150.